How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 5071
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My dog has been experiencing diarrhea and some vomiting

Customer Question

My dog has been experiencing diarrhea and some vomiting for a while now due to changes in food over the past 2 months. I took her to the vet and they prescribed a few days worth of anti-nausea medication and about a weeks worth of Sucralfate. She seemed to be getting better as both the diarrhea and vomiting had subsided completely. However, yesterday was the last day of the Sucralfate and the diarrhea is back today(no vomiting). I gave her about 2tbsp of Pepto Bismol around 6PM and then another 3tbsp around 11PM at which point she ate some food. Upon taking her to the bathroom she has some diarrhea that was black and tarry. What could cause this? and can this wait a day or two while I get her into the vet or should I take her to the emergency vet immediately?
Submitted: 1 year ago.
Category: Dog Veterinary
Customer: replied 1 year ago.
Note: Her poop is very dark but doesn't appear to have any blood in it. I've also read that Pepto Bismol can cause dark/black stool.
Customer: replied 1 year ago.
She doesn't seem to be lethargic and was outside running around just before she pooped, she's been generally ok all day aside from the diarrhea and not eating much.
Customer: replied 1 year ago.
A picture
Expert:  Dr. Alleyne replied 1 year ago.

Hello my name is***** and I am a licensed veterinarian with over 9 years of experience. I am hoping to help you with your pet today. Since I can’t physically exam your pet, I may need to respond with several follow up questions so I can best help you. Remember there is no limit on how many questions you can ask to in order to clarify any information I have provided regarding your pet. I just have a few initial questions to ask to gather some more information if you don’t mind? Do you still require assistance with this problem? It is true that the Pepto Bismol is what likely causing the black tarry stools. This can be confirmed if you stop giving the medication and the stool return to normal.

Expert:  Dr. Alleyne replied 1 year ago.

But if the diarrhea still persistent than Whitcomb may need further medications and you may need to ask your veterinarian about changing antibiotics as well since those are also a common cause of diarrhea as well.

Customer: replied 1 year ago.
She's no longer on the antibiotics. She finished those last week and because of the vomiting they switched the meds over to the Sucralfate and she was doing ok until she ran out.
Expert:  Dr. Alleyne replied 1 year ago.

Okay thanks for the additional information. What diet is she on right now? If she is not on a bland diet or an hypoallergenic diet currently, she may need to be placed on one to see if that helps. Also she may need to be put on a medication called Metronidazole which is commonly used for dogs that have diarrhea. Has she had a fecal exam recently? Is she on heartworm prevention?

Customer: replied 1 year ago.
She is on heartworm prevention and I believe they did do a fecal exam last week. I have her on her normal dog food(http://www.chewy.com/dog/canidae-grain-free-pure-elements/dp/55148) which I've been mixing in a few tablespoons of pumpkin.
Expert:  Dr. Alleyne replied 1 year ago.

That seems like a great diet for skin allergies possible related for food. But you may want to make sure she doesn't have a sensitivity to that particular diet as a rule out for the cause of her chronic diarrhea. I usually put dogs on a bland prescription diet for no longer than 3-5 days, then gradually return them to their normal diet. If the diarrhea improves on the prescription diet then worsens again when they are transitioning then that would be one way to confirm a sensitivity. Otherwise if there is no change then it is not the diet. What diets has she been on in the past.?

Related Dog Veterinary Questions